Texas, 2011Hail and Damaging Wind in Texas, November 21, 2011
November 21, 2011 · NWS FWD · 4 events in 2 counties and zones
A complicated weather set-up resulted in a few severe thunderstorms in north Texas. A cold front had moved through the region the day before but stalled across the southern counties of the CWA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complicated weather set-up resulted in a few severe thunderstorms in north Texas. A cold front had moved through the region the day before but stalled across the southern counties of the CWA. In response to a strong shortwave approaching from the west, part of the cold front retreated north as a warm front. Elevated storms did develop north of the front, but severe sized hail was not reported with these storms. However, a few surface based storms finally formed along the front during the evening hours and produced penny to quarter sized hail in McLennan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 21, 5:48 PM CST, 57 minutes earlier.
Area forecast discussion, Nov 21, 5:48 PM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
548 PM CST MON NOV 21 2011
.AVIATION...
CONCERNS...CONVECTION//SEVERE POTENTIAL// AND IFR CONDITIONS.
STRONG SHORTWAVE TROUGH...PER WATER VAPOR LOOP...PUSHING INTO WEST
TEXAS THIS EVENING AS DEEP LAYER MOISTURE OVERRUNNING A STRONG
FRONT RUNNING FROM KJCT TO KTPL...KHOT. CONSIDERABLE CONVECTION
OCCURRING ACROSS OKLAHOMA AND NORTH OF THE METROPLEX. AS UPPER
FORCING CONTINUES TO INCREASE THIS EVENING...ADDITIONAL
CONVECTION WILL DEVELOP AND MOVE EAST ACROSS NORTH TEXAS. EXPECT KDFW
TRACON TO BE AFFECTED BY THIS TSRA AND IFR-MVFR CIGS/VIS AT THE
BEGINNING OF THE TAF...AND A REPEAT FOR BOTH KDFW AND KACT TRACONS
04-08Z. ANY SEVERE THUNDERSTORM WILL BE CAPABLE OF HAIL AROUND ONE
INCH...AND THOSE OCCURRING IN THE WARM SECTOR COULD PRODUCE
DAMAGING WINDS.
THE FRONT WILL BE LIFTING NORTHWARD THIS EVENING AND KACT WILL SEE
SOUTHERLY WINDS RETURN OVERNIGHT...ONLY TO RETURN NORTHERLY EARLY
TUESDAY MORNING.
AFTER 08Z...UPPER FORCING AND DYNAMICS FOR STRONG CONVECTION
SHOULD BE MOVING EAST OF THE TAF SITES...BUT LOW CIGS SHOULD
LINGER THROUGH DAYBREAK AND SLOWLY LIFT TO VFR MIDDAY OR EARLY
AFTERNOON. 75
&&
.PREV DISCUSSION... /ISSUED 331 PM CST MON NOV 21 2011/
STRONG UPPER LEVEL SHORTWAVE NOW MOVING INTO WEST TEXAS WILL CROSS
OKLAHOMA DURING THE OVERNIGHT HOURS. AHEAD OF THE UPPER SYSTEM...
SOUTHERLY LOW LEVEL WINDS ATOP THE FRONTAL INVERSION WILL INCREASE
AND STRENGTHEN ISENTROPIC LIFT. ALREADY THIS PROCESS IS OCCURRING
ACROSS THE NW ZONES WHERE WIDESPREAD RAIN/STORMS ARE BREAKING OUT
IN CONVECTIVELY UNSTABLE AIR MASS ABOVE FRONTAL INVERSION. REGION
OF BEST ISENTROPIC LIFT WILL CONTINUE TO SPREAD EAST...MAXIMIZED
GENERALLY ALONG AND NORTH OF I-20 BETWEEN NOW AND 10 PM.
MEANWHILE...A WARM FRONT WILL BE PROGRESSING NORTH THROUGH THE
EASTERN ZONES...LIKELY REACHING A LINE FROM BONHAM TO DALLAS TO
GATESVILLE BY MIDNIGHT. BEHIND THE WARM FRONT TEMPERATURES WILL
RISE INTO THE MID 60S TO NEAR 70...WITH MOST LOCATIONS ALONG/EAST
OF I-35 EXPERIENCING RISING TEMPS THIS EVENING. ONCE THE UPPER
TROUGH AXIS ARRIVES INTO THE REGION AROUND MIDNIGHT...THE WARM
FRONT WILL STALL AND SLOSH BACK TO THE SOUTHEAST AS A COLD FRONT.
AS THE FRONT STARTS MOVING SOUTHEAST...A LINE OF STORMS SHOULD
FORM ALONG THE FRONT DUE TO LIFT FROM FRONTAL CONVERGENCE
COMBINED WITH DYNAMIC FORCING FROM THE SHORTWAVE. THIS LINE OF
STORMS WILL GENERALLY AFFECT THE EASTERN/SOUTHERN ZONES AFTER
MIDNIGHT...AND SHOULD CLEAR THE CWA BY MID MORNING.
THE NORTHWARD SURGE OF THE WARM FRONT WILL EXPOSE THE EASTERN HALF
OF THE CWA TO THE WARM SECTOR...WHERE MODEST SURFACE BASED
INSTABILITY WILL BE PRESENT. STRONGLY SHEARED AIR MASS WILL ALLOW
FOR A THREAT OF SEVERE WEATHER...MAINLY SOUTHEAST OF A CANTON TO
TEMPLE LINE. ISOLATED TORNADOES CANT BE RULED OUT...HOWEVER THIS
THREAT IS CONDITIONAL TO WHETHER DISCRETE STORMS DEVELOP
TONIGHT. OTHERWISE A FEW ELEVATED STORMS WITH MARGINALLY SEVERE
HAIL WILL BE POSSIBLE IN THE COLD SECTOR THIS EVENING.
COOLER/DRIER AIR WILL FILTER INTO THE REGION TOMORROW. MODEL
GUIDANCE IS SPLIT ON THE DURATION/COVERAGE OF LOW CLOUDS TOMORROW
AND THUS THE HIGH TEMP FORECAST IS OF LOW CONFIDENCE. AM SIDING
WITH THE COOLER GUIDANCE SINCE THE HIGH RES MODELS AND SREF ARE
ALL INDICATING LOW CLOUDS IN A VERY SHALLOW LAYER OF MOISTURE.
EITHER WAY...ISENTROPIC DOWNGLIDE SHOULD ERADICATE CLOUDS BY LATE
AFTERNOON. CLEAR SKIES AND TRANQUIL WEATHER IS EXPECTED WEDNESDAY
AND THURSDAY WITH TEMPERATURES RATHER PLEASANT.
NEXT UPPER LEVEL TROUGH ARRIVES FRIDAY...AND MOISTURE WILL RAPIDLY
RETURN TO THE REGION THURSDAY NIGHT. SKIES WILL BE GENERALLY
CLOUDY BY FRIDAY WITH RAIN DEVELOPING OVER THE REGION. NOT A LOT
OF TIME FOR AIR MASS MODIFICATION...AND THUS INSTABILITY IS
PROBABLY TOO LIMITED FOR THUNDERSTORMS WITH THIS SYSTEM. ALL
FORECAST SOUNDINGS CONFIRM SHOWERS OR STEADY RAIN WOULD BE THE
PRIMARY PRECIP TYPE...SO WILL REMOVE THUNDER EVERYWHERE EXCEPT THE
EASTERN ZONES. RAIN SHOULD CLEAR OUT OF THE AREA BY SATURDAY
MORNING WITH WINDY AND COOLER CONDITIONS EXPECTED INTO SUNDAY.
TR.92
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 52 63 44 69 44 / 100 10 0 0 0
WACO, TX 58 68 43 69 40 / 100 20 0 0 0
PARIS, TX 56 63 42 66 39 / 100 20 0 0 0
DENTON, TX 50 62 39 68 38 / 100 10 0 0 0
MCKINNEY, TX 53 61 40 68 37 / 100 10 0 0 0
DALLAS, TX 53 63 45 69 45 / 100 10 0 0 0
TERRELL, TX 56 64 43 68 40 / 100 30 0 0 0
CORSICANA, TX 61 67 45 70 42 / 100 40 0 0 0
TEMPLE, TX 60 71 44 71 40 / 90 30 0 0 0
MINERAL WELLS, TX 48 65 39 70 39 / 100 10 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
75/
Hazardous weather outlook, Nov 21, 3:20 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CST MON NOV 21 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
320 PM CST MON NOV 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE LIKELY ACROSS ALL OF NORTH TEXAS. THE BEST
COVERAGE OF ACTIVITY IS EXPECTED TO BE OVERNIGHT AS A LINE OF
THUNDERSTORMS PROGRESSES EAST ACROSS THE AREA. SOME SEVERE STORMS
ARE POSSIBLE AT ANY TIME...BUT MOST LIKELY IN THE EVENING AND
OVERNIGHT HOURS. LARGE HAIL WILL BE THE MAIN THREAT...BUT DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE NEAR A WARM FRONT
MOVING NORTHWEST THROUGH CENTRAL AND EAST TEXAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORM ACTIVITY IS EXPECTED TO PUSH OUT OF THE REGION
EARLY TUESDAY MORNING.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT AS THE
NEXT STORM SYSTEM MOVES THROUGH NORTH TEXAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ACROSS ALL OF NORTH TEXAS THIS
AFTERNOON AND EVENING...AND DURING THE OVERNIGHT HOURS.
25
In the hours before
Special weather statement, Nov 21, 4:11 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
411 PM CST MON NOV 21 2011
TXZ116-212245-
PALO PINTO TX-
411 PM CST MON NOV 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN PALO PINTO COUNTY
AT 410 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES WEST OF MINERAL WELLS...MOVING NORTHEAST
AT 40 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GRAFORD AND MINERAL WELLS.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3301 9839 3300 9806 3273 9806 3265 9810
3269 9844
TIME...MOT...LOC 2210Z 207DEG 35KT 3284 9825Special weather statement, Nov 21, 4:23 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
423 PM CST MON NOV 21 2011
TXZ101-102-117-212300-
JACK TX-WISE TX-PARKER TX-
423 PM CST MON NOV 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN JACK COUNTY
NORTHWESTERN PARKER COUNTY
WISE COUNTY
AT 423 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF BRIDGEPORT...MOVING
NORTHEAST AT 50 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ALVORD...AURORA...BOYD...
BRIDGEPORT...CHICO...DECATUR...SPRINGTOWN...BOONSVILLE...COTTONDALE
AND POOLVILLE.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3343 9738 3299 9740 3299 9761 3284 9787
3298 9806 3301 9806 3300 9809 3306 9817
3343 9792
TIME...MOT...LOC 2223Z 228DEG 50KT 3311 9787Special weather statement, Nov 21, 5:00 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
500 PM CST MON NOV 21 2011
TXZ091-092-102-103-212330-
DENTON TX-MONTAGUE TX-WISE TX-COOKE TX-
500 PM CST MON NOV 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
COOKE COUNTY
DENTON COUNTY
SOUTHEASTERN MONTAGUE COUNTY
NORTHEASTERN WISE COUNTY
AT 459 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DECATUR...MOVING NORTHEAST
AT 50 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE
ALVORD...ARGYLE...AUBREY...DECATUR...DENTON...GAINESVILLE...LINDSAY..
.MUENSTER...NORTHLAKE...PILOT POINT...SANGER...SHADY SHORES...AND
RAY ROBERTS PARK.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3383 9744 3383 9737 3389 9733 3387 9726
3392 9724 3391 9719 3384 9716 3380 9720
3372 9714 3373 9710 3380 9711 3382 9706
3385 9710 3385 9703 3390 9699 3390 9694
3316 9697 3301 9745 3337 9787 3392 9748
TIME...MOT...LOC 2259Z 228DEG 51KT 3333 9749Local storm report, Nov 21, 5:21 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
521 PM CST MON NOV 21 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLOOD POTTSBORO 33.75N 96.67W
11/21/2011 GRAYSON TX AMATEUR RADIO
APPROXIMATELY 5" OF WATER ON SH 289 NORTH OF POTTSBORO
AND FM 120 WEST OF POTTSBOROSpecial weather statement, Nov 21, 6:04 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
604 PM CST MON NOV 21 2011
TXZ092-093-220030-
GRAYSON TX-COOKE TX-
604 PM CST MON NOV 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN COOKE COUNTY
GRAYSON COUNTY
AT 603 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WHITESBORO...MOVING NORTHEAST AT
55 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CALLISBURG...COLLINSVILLE...
DENISON...DORCHESTER...GAINESVILLE...GUNTER...KNOLLWOOD...
POTTSBORO...SHERMAN...WHITESBORO...WILLIS AND EISENHOWER STATE PARK.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3386 9686 3388 9679 3383 9676 3384 9671
3392 9665 3389 9658 3384 9662 3382 9652
3378 9650 3379 9642 3373 9638 3366 9638
3340 9682 3365 9721 3373 9714 3373 9710
3378 9710 3397 9692
TIME...MOT...LOC 0003Z 226DEG 50KT 3360 9689Special weather statement, Nov 21, 6:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
635 PM CST MON NOV 21 2011
TXZ093-094-220100-
FANNIN TX-GRAYSON TX-
635 PM CST MON NOV 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN FANNIN COUNTY
EAST CENTRAL GRAYSON COUNTY
AT 635 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF SHERMAN...MOVING NORTHEAST AT 60
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...BONHAM...DENISON...
ECTOR...KNOLLWOOD...POTTSBORO...SAVOY...WHITEWRIGHT AND EISENHOWER
STATE PARK.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
LAT...LON 3387 9588 3376 9585 3365 9585 3347 9641
3378 9675 3384 9659 3382 9652 3378 9650
3379 9642 3370 9634 3377 9629 3376 9619
3384 9615 3385 9601 3388 9600 3387 9595
3389 9592
TIME...MOT...LOC 0035Z 235DEG 50KT 3369 9638Thunderstorm Wind, Grayson
- When
- November 21, 6:45 PM CST
- Where
- Grayson County, Bells
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.610, -96.410
Small trees and several power lines were blown down by thunderstorm winds in Bells.
Hail, McLennan
- When
- November 21, 11:17 PM CST
- Where
- McLennan County, 1.76 mi NNW of Hewitt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.493, -97.214
Penny to quarter sized hail was reported by the public at the Walmart at Hewitt.
Hail, McLennan
- When
- November 21, 11:23 PM CST
- Where
- McLennan County, Waco
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.550, -97.150
Brief dime to nickel sized hail fell on the south side of Waco at I-35 and New Road.
Hail, McLennan
- When
- November 21, 11:25 PM CST
- Where
- McLennan County, 1.72 mi SSE of East Waco
- Measured
- 0.75 in hail
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 31.549, -97.114
Dime sized hail covered the ground at the Baylor University campus.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, November 21 to 22, 20111 death · 1 injured · $105,000 · 50 kt wind · 6 events
- Tornadoes and Damaging Wind in Arkansas, November 21, 2011$151,000 · EF0 · 4 events
- Flash Flood and Flooding in Arkansas, November 21 to 30, 2011$105,000 · 7 events
- Flash Flooding in Oklahoma, November 21 to 22, 2011$100,000 · 4 events
- Hail and Lightning Strike in Tennessee, November 21, 2011$25,000 · 0.75 in hail · 2 events
- High Wind in Montana, November 21 to 23, 201172 kt wind · 9 events
- High Wind in Oregon, November 21 to 23, 201184 kt wind · 4 events
- Drought in South Dakota, November 21 to 30, 20113 events
- Dense Fog in Maryland, November 21, 20113 events
- Winter Storm in Alaska, November 21 to 23, 20113 events
- High Wind in Oregon, November 21 to 23, 201173 kt wind · 3 events
- Hail in Kentucky, November 21, 20111 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351859, 351864, 351868, 351869.